H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

MSMbanner
Medical Science Monitor Basic Research

Annals
ISI-Home

Lymphedema of the Transplanted Kidney and Abdominal Wall with Ipsilateral Pleural Effusion Following Kidney Biopsy in a Patient Treated with Sirolimus: A Case Report and Review of the Literature

Adverse events of drug therapy

Farin Rashid-Farokhi, Haleh Afshar

Iran Chronic Kidney Disease Research Center, Shahid Beheshti University of Medical Sciences, Tehran, Iran

Am J Case Rep 2017; 18:1370-1376

DOI: 10.12659/AJCR.905962

Available online:

Published: 2017-12-22


#905962

BACKGROUND: Sirolimus is a mammalian target of rapamycin (mTOR) inhibitor, which is used in immunosuppressive treatment regimens in organ transplant recipients. Although mTOR inhibitors are well tolerated, their adverse effects have been reported. Sirolimus treatment in transplant recipients has been reported to be associated with lymphedema of the skin and subcutaneous tissues, and with pleural effusion, but edema of internal organs and organomegaly have not been previously reported. A case is presented lymphedema of the transplanted kidney and abdominal wall with ipsilateral pleural effusion following kidney biopsy in a patient treated with sirolimus.
CASE REPORT: A 32-year-old woman with a history of end-stage renal disease of unknown etiology had undergone right renal transplantation from an unrelated living donor, eight years previously. She was referred to our hospital with dyspnea, localized abdominal pain, and swelling of the transplanted kidney. The symptoms appeared following a kidney biopsy and the replacement of cyclosporin with sirolimus four months previously. On examination, she had localized swelling of the abdominal wall overlying the transplanted kidney, and a right pleural effusion. Hydronephrosis and nephrotic syndrome were excluded as causes of kidney enlargement. Following the withdrawal of sirolimus therapy her symptoms resolved within three months.
CONCLUSIONS: A case is described of lymphedema of the transplanted kidney and abdominal wall with ipsilateral pleural effusion following kidney biopsy attributed to her change in anti-rejection therapy to sirolimus. This case report should raise awareness of this unusual complication of sirolimus anti-rejection therapy and its possible effects on the lymphatic system.

Keywords: Abdominal Wall, Kidney Transplantation, lymphedema, Pleural Effusion, Sirolimus, TOR Serine-Threonine Kinases



Back